Jump to contentJump to sub-navigation
Member Login

NARCOPOUCH 924 Test Kit: Explosive Reaction with contact with TATP

NARCOPOUCH 924 Test Kit: Explosive Reaction with contact with TATP %% BULLETIN NO. SE08-45/ NATIONAL ALERT LEVEL-YELLOW / 10-16-08 %% On Tuesday evening, May 20, 2008 an officer was using a NARCOPOUCH 924 Test Kit to test a packaged brown powder substance suspected to be Heroin. While using the test kit, some type of unexpected chemical reaction took place causing the test kit (pouch) to explode (the top plastic security clip came off) and the chemicals contained within the test kit sprayed the detective, taken to the hospital and treated for chemical burns. As another detective was later disposing this same test kit, some of the chemicals made contact with his shirt and pants, burning holes through them. %% Later this same evening, another officer was utilizing another NARCOPOUCH 924 Test Kit to test a packaged brown powder substance also suspected to be Heroin. He has a similar experience but thankfully he was not struck by the chemicals from within the test kit. %% Contact was made with a representative of ODV/An Armor Holding Company that produces/distributes NARCOPOUCH 924 Test Kits. He stated that he had been contacted the previous night by the Connecticut Poison Control Center with regard to the incident involving the first detective. This representative stated that he is aware of similar incidents happening around the Country, mainly on the West Coast. He stated that in many of the incidents, the suspected brown powder (that looks very similar to Heroin) but in fact is a chemical called TAPT, which is a peroxide based chemical. He further stated that when this substance reacts with the chemicals within the test kits there is an unexpected chemical reaction that can cause the top plastic security clip to ?shoot off? or the corners of the test kit to ?blow out? and the contents to be sprayed out, possibly causing injury to the Officer using the test kit or others nearby. The representative ?suggested? that if you suspect any brown powder substance of not being Heroin, that you FIRST conduct a preliminary test using a 902 Kit. He stated that using a 902 Kit, if the suspected powder is Heroin, the results will show a PURPLE colored reaction. Only then should you follow up using the NARCOPOUCH 924 Test Kit. If you do NOT get a PURPLE reaction from the first test (902) do NOT use the 924 Test Kit. He further suggested that when using the NARCOPOUCH 924 Test Kits for Heroin that after you place the suspected powder into the test kit that you do NOT put the top plastic security clip back onto the kit but rather that you fold the kit at the desired fold and hold it closed with the opening away from you. He stated that if there is going to be a chemical reaction, by NOT having the top plastic security clip in place it will allow the gases to release easier and hopefully not cause as violent of an explosion. %% Triacetone Triperoxide (TATP) Triacetone Triperoxide is one of the most sensitive explosives known. TATP is extremely vulnerable to impact, temperature change, friction and chemical reaction. It can have the appearance of Heroin but is extremely dangerous to handle, even in small quantities. Great care should be taken when TATP is suspected. TATP should only be handled by explosive experts. Face shields and gloves are recommended when testing for Heroin with NARCPOUCH 924 test kits.